Alert archive / Ohio / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 94, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 26, 2023, 3:42 PM EDT for Lucas County, Wood County, Ohio. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2023, 3:42 PM EDT (19:42 UTC)
- Expired
- Jul 26, 2023, 4:06 PM EDT
- In force
- 24 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lucas County, OH, Wood County, OH
The radar
The Detroit radar (KDTX), 121 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 3:44 PM EDT | TSTM WND DMG | Bowling Green, OH | Numerous trees and power lines down in Bowling Green. |
| Jul 26, 3:49 PM EDT | TSTM WND DMG | Pemberville, OH | Numerous trees reported downed in Pemberville...especially near the intersection of route 199 and 105. Time estimated via radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 2:03 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1873 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
208
WUUS51 KCLE 261942
SVRCLE
OHC095-173-262030-
/O.NEW.KCLE.SV.W.0094.230726T1942Z-230726T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
342 PM EDT Wed Jul 26 2023
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Wood County in northwestern Ohio...
Lucas County in northwestern Ohio...
* Until 430 PM EDT.
* At 342 PM EDT, severe thunderstorms were located along a line
extending from near Oregon to near Woodville to near North
Baltimore, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Toledo, Bowling Green, Fostoria, Perrysburg, Oregon, Sylvania,
Rossford, Waterville, Northwood, North Baltimore, Holland, Maumee,
Ottawa Hills, Walbridge, Pemberville, Millbury, Haskins, Luckey,
Bradner and Wayne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4172 8376 4173 8346 4173 8345 4172 8347
4169 8343 4169 8335 4171 8334 4164 8323
4163 8318 4162 8318 4162 8342 4117 8342
4117 8378
TIME...MOT...LOC 1942Z 271DEG 28KT 4171 8342 4145 8344 4119 8363
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Iverson1 follow-up statement
120
WWUS51 KCLE 262006
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
406 PM EDT Wed Jul 26 2023
OHC095-173-262016-
/O.CAN.KCLE.SV.W.0094.000000T0000Z-230726T2030Z/
Wood OH-Lucas OH-
406 PM EDT Wed Jul 26 2023
...THE SEVERE THUNDERSTORM WARNING FOR WOOD AND LUCAS COUNTIES IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northwestern Ohio.
LAT...LON 4172 8376 4173 8346 4173 8345 4172 8347
4169 8343 4169 8335 4171 8334 4164 8323
4163 8318 4162 8318 4162 8342 4117 8342
4117 8378
TIME...MOT...LOC 2005Z 271DEG 28KT 4171 8318 4145 8320 4119 8339
$$
GaruckasWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:13 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 26, 2:13 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 213 PM EDT Wed Jul 26 2023 ...18z TAF Aviation Forecast Update... .SYNOPSIS... Low pressure will move east across the Great Lakes region today and tonight, bringing a warm front east across the area this afternoon into this evening. A cold front moves into the central Great Lakes by Friday, moving south across the forecast area on Saturday. High pressure builds in behind this front on Sunday and Monday. && .NEAR TERM /THROUGH THURSDAY/... 930 am update... The main thoughts with this late morning update regards the severe weather potential for late this afternoon into the late evening hours. We are watching the severe convection crossing Lake Michigan this morning. A few of the 12z high res model guidance is starting to show the potential of this line of broken strong to severe convection trying to work into northwest and north central Ohio by late this afternoon or early evening. This is a little change on how today's severe storms and the time line may evolve. There is some uncertainty but are our confidence level is increasing as this area of severe storms west of our region continues to track eastward. If It does hold together, it could be entering the Toledo area and our northwest Ohio continues by 21z and the west side of CLE by 23z. We will fine tune the forecast and severe weather time line as this system evolves and confidence levels increase. Previous discussion... A large upper-level ridge encompasses much of the central CONUS and into the lower to mid Mississippi Valleys this morning. A compact but potent shortwave trough is observed on water vapor satellite over Minnesota at 07Z this morning. Associated surface low pressure and MCS is traversing southeast Minnesota and west-central Wisconsin this morning. A warm extends southeastward from this low to approximately southern Indiana. The upper-level trough and associated surface low is forecast to move east to central Michigan area by later this afternoon, with its warm front also lifting northeast across the local forecast area through the afternoon/evening hours. Daytime heating and warm air advection advection behind the front will bring temperatures into the low 90s with upper 60s to low 70s dew points contributing to heat indices in the low to mid 90s, perhaps even a few upper 90s in Northwest Ohio this afternoon. Daytime heating and moisture/temperature advection with strong southwest flow will lead to increasing instability within the warm sector, with a gradient of MUCAPE setting up across our CWA (~3000 to the west, 2000 to the east). Deep layer shear of around 30-40 knots is expected, largely due to strong west to southwesterly flow in the 850-700mb layer. This instability/shear combination will provide a very favorable environment for severe weather, especially across Northwest Ohio. Generally expect new development of thunderstorms early this afternoon across southwest lower Michigan, growing upscale into a bowing line of storms as they move east into southeast Michigan. This line of storms should follow the instability gradient and turn southeast into our forecast area after approximately 00Z. For the most part, think the timing and general evolution of the 06Z HRRR/NAM Nest looks good for our area, with the northern and western part of the forecast area having the greatest chance of severe storms, with storms weakening as it moves south and east later across our forecast area into the night. Some isolated convection and possibly a supercell or two could develop ahead of the main line of convection late this afternoon into this evening, especially in Northwest Ohio. Damaging wind gusts will be the primary weather hazard given strong 1 km AGL flow of 35-45 knots, high theta-e differences of 25-30 C, and expected linear storm mode. Large hail and tornadoes are less likely but still possible especially with any convection that develops ahead of the MCS. High PWATs of around two inches will contribute to efficient rainfall in thunderstorms, with rate-driven flash flooding possible especially for urban areas. There is also some indication that backbuilding may be possible on the western edge of the MCS due to a strong LLJ feeding moisture into the system. This is less certain, but if this does happen it may increase the probability of higher rainfall amounts especially for parts of Northwest Ohio. Precipitation should clear the area by early Thursday morning. Some redevelopment of isolated to scattered showers and thunderstorms is possible across the area Thursday afternoon/evening. Similar temperatures and dew points are expected, with heat indices in the low to mid 90s once again, though upper 90s heat indices possible in parts of northwest Ohio and central Ohio. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... Active weather is expected through the short term period with multiple chances for thunderstorms, particularly Friday night into Saturday. In addition, the hottest weather of the summer so far will arrive on Friday. Much of the day on Friday will be dry as an elevated mixed layer advects a plume of steep mid-level lapse rates and associated dry mid-level air eastward across the Lower Great Lakes region. This will result in a mid-level cap across the region which should inhibit convection during the day. Temperatures are expected to rise into the low to mid 90s with heat indices ranging anywhere between 100 to 104 degrees, necessitating heat headlines, likely in the form of a Heat Advisory. By Friday night, a shortwave ripple within the mean 500 mb flow will eject eastward across the Lower Great Lakes. Convective initiation will likely begin towards the northwest Friday afternoon and evening, with thunderstorms arriving across northern and Northwest Ohio in the evening and overnight hours. The overall severe threat remains unclear with this activity given the unfavorable diurnal timing of the system, although certainly can't rule out a few strong to severe storms with damaging wind potential, especially given instability primed by the lingering elevated mixed layer in place in addition to mid-level flow of 35 to 40 knots. Perhaps of more concern Friday evening and overnight will be the heavy rain and flash flooding threat. PWATs nearing 2.0 inches and warm cloud depths exceeding 10,000 feet will be favorable for torrential rainfall, in addition to corfidi upshear vectors paralleling cloud layer flow which may promote backbuilding convection. By Saturday, the main upper-level trough axis and associated surface cold front will arrive across the region. Scattered thunderstorms are expected to develop along the cold front Saturday afternoon and evening, with mid-level flow of 30 to 35 knots favorable for strong to severe storms to develop once again. In addition, the moist air mass, characterized by PWATs nearing 2.0 inches, will remain in place, meaning a heavy rain and flash flooding risk will also persist. Saturday won't be nearly as hot as Friday, but will remain muggy with dew points in the lower 70s. && .LONG TERM /SUNDAY THROUGH TUESDAY/... Quieter and more seasonable weather is expected for the long term period as large-scale upper troughing develops across the Northeast and ridging develops across the central CONUS. Precipitation chances begin to increase once again by late Tuesday, although only mentioning isolated to low-chance scattered at this time. && .AVIATION /18Z Wednesday THROUGH Monday/... The main aviation weather concerns for this TAF update will the potential for scattered strong to severe convection impacting some of our TAF sites in NW and north central Ohio later this afternoon into the evening. VFR conditions will continue this afternoon for all TAF locations and can be expected outside of any showers and storms that move through later this evening. With any heavier convection, brief MVFR to IFR conditions may be possible along with strong, gusty winds. Have tried to time out the time window for convection to impact specific airports with TEMPO groups this evening. After the storms are done late tonight, skies will be partly to mostly cloudy with VFR ceilings for the most part. TOL, CLE, and ERI may have some MVFR ceilings move in by Friday morning for scattered out towards the end of the TAF period. Winds will be south-southwesterly and gusty this afternoon and evening up to 25 knots possible. Winds will decrease later today and become more westerly by Friday morning around 10 knots or less. Outlook...Non-VFR possible in isolated to scattered thunderstorms Thursday afternoon and again Friday afternoon through Saturday morning. The better chance for thunderstorms will be Friday night. && .MARINE... Have opted not to issue a Small Craft Advisory for later this evening and overnight as strong to severe thunderstorms are anticipated during this timeframe in addition to very marginal offshore flow of 15 to 20 knots expected to develop just ahead of these storms. Otherwise, primarily offshore winds of 10 to 15 knots are expected for Thursday and Friday. Strong to severe thunderstorms are possible once again for Friday evening/overnight. A cold front will move south across the lake on Saturday, ushering in northerly flow of near 15 knots. At this point, headlines are not a possibility although if winds trend higher closer to 20 knots then they may need to be considered in the future. Onshore flow of 10 to 15 knots will then persist on Sunday and into early next week. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Saunders NEAR TERM...Griffin/Saunders SHORT TERM...Kahn LONG TERM...Kahn AVIATION...Griffin MARINE...Kahn
Hazardous weather outlook, Jul 26, 9:47 AM EDT, 5 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 947 AM EDT Wed Jul 26 2023 OHZ003-006>010-013-014-017>023-027>033-036>038-047-089-PAZ002-003- 271400- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Southern Erie- 947 AM EDT Wed Jul 26 2023 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Severe thunderstorms are possible late this afternoon through late evening. The primary severe weather hazard will be damaging wind gusts up to 70 mph. The risk for large hail and isolated tornadoes may also be possible. The greatest severe weather threat will be along and west of I-71. Northwest Ohio and the areas around to the Lake Erie Islands have the highest potential for severe weather late this afternoon into the late evening. Torrential rainfall may lead to isolated, urban flash flooding threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat indices in the mid to upper 90s are possible on Thursday increasing to the low 100s on Friday. Thunderstorms are likely Friday night into Saturday, some of which may be strong to severe. Isolated flash flooding is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. LEZ061-142>149-162>169-271400- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 947 AM EDT Wed Jul 26 2023 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. Severe thunderstorms are possible late this afternoon through late evening. The primary severe weather hazard will be damaging wind gusts up to 70 mph. The risk for large hail and isolated tornadoes may also be possible. The greatest severe weather threat will be along and west of I-71. Northwest Ohio and the areas around to the Lake Erie Islands have the highest potential for severe weather late this afternoon into the late evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are likely Friday night into Saturday, some of which may be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ011-012-271400- Cuyahoga-Lake- 947 AM EDT Wed Jul 26 2023 This Hazardous Weather Outlook is for northeast Ohio. .DAY ONE...Today and tonight. Severe thunderstorms are possible late this afternoon through late evening. The primary severe weather hazard will be damaging wind gusts up to 70 mph. The risk for large hail and isolated tornadoes may also be possible. The greatest severe weather threat will be along and west of I-71. Northwest Ohio and the areas around to the Lake Erie Islands have the highest potential for severe weather late this afternoon into the late evening. Torrential rainfall may lead to isolated, urban flash flooding threat. There will be a risk for moderate rip currents tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat indices in the mid to upper 90s are possible on Thursday increasing to the low 100s on Friday. Thunderstorms are likely Friday night into Saturday, some of which may be strong to severe. Isolated flash flooding is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. PAZ001-271400- Northern Erie- 947 AM EDT Wed Jul 26 2023 This Hazardous Weather Outlook is for northwest Pennsylvania. .DAY ONE...Today and tonight. Severe thunderstorms are possible late this afternoon through late evening. The primary severe weather hazard will be damaging wind gusts up to 70 mph. The risk for large hail and isolated tornadoes may also be possible. The greatest severe weather threat will be along and west of I-71. Northwest Ohio and the areas around to the Lake Erie Islands have the highest potential for severe weather late this afternoon into the late evening. Torrential rainfall may lead to isolated, urban flash flooding threat. There will be a risk for moderate rip currents tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat indices in the mid to upper 90s are possible on Thursday increasing to the low 100s on Friday. Thunderstorms are likely Friday night into Saturday, some of which may be strong to severe. Isolated flash flooding is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, Jul 26, 3:40 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
340 PM EDT Wed Jul 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Tstm Wnd Dmg Toledo 41.66N 83.58W
07/26/2023 Lucas OH Public
Power poles and wires down in Downtown
Toledo.
&&
RCThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 2:50 PM EDT | Severe Thunderstorm Warning | CLE | Lucas, Wood | 55 min |
| Jul 26, 3:06 PM EDT | Special Marine Warning | CLE | 114 min | |
| Jul 26, 3:20 PM EDT | Severe Thunderstorm Warning | CLE | Ottawa | 70 min |
| Jul 26, 3:39 PM EDT | Severe Thunderstorm Warning | CLE | Sandusky, Seneca | 51 min |
| Jul 26, 3:56 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Jul 26, 4:00 PM EDT | Tornado Warning | CLE | Erie, Ottawa | 12 min |
| Jul 26, 4:23 PM EDT | Severe Thunderstorm Warning | CLE | Erie, Huron, Ottawa, Sandusky, Seneca | 67 min |
| Jul 26, 4:45 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Lorain | 75 min |
| Jul 26, 4:57 PM EDT | Special Marine Warning | CLE | 35 min | |
| Jul 26, 5:06 PM EDT | Special Marine Warning | CLE | 114 min | |
| Jul 26, 5:08 PM EDT | Special Weather Statement | CLE | Medina, Summit | 52 min |
| Jul 26, 5:25 PM EDT | Special Weather Statement | CLE | Lake | 50 min |
| Jul 26, 5:28 PM EDT | Special Weather Statement | CLE | Huron | 32 min |
| Jul 26, 5:28 PM EDT | Severe Thunderstorm Warning | CLE | Geauga, Lake | 47 min |
| Jul 26, 5:41 PM EDT | Special Weather Statement | CLE | Geauga, Portage, Trumbull | 79 min |
| Jul 26, 5:45 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 60 min |
| Jul 26, 5:49 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Richland | 41 min |
| Jul 26, 5:56 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Huron, Lorain, Medina, Summit | 64 min |
| Jul 26, 6:28 PM EDT | Special Weather Statement | CLE | Ashland, Wayne | 32 min |
| Jul 26, 6:37 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 53 min |
| Jul 26, 6:54 PM EDT | Special Weather Statement | CLE | Wayne | 36 min |
| Jul 26, 6:57 PM EDT | Special Marine Warning | CLE | 19 min | |
| Jul 26, 6:58 PM EDT | Special Weather Statement | CLE | Geauga, Portage, Summit, Trumbull | 77 min |
| Jul 26, 7:25 PM EDT | Severe Thunderstorm Warning | CLE | Portage | 28 min |
| Jul 26, 7:36 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Trumbull | 39 min |
| Jul 26, 7:49 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 41 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.